Many dog owners have heard of the term “Somogyi effect” and know it is dangerous, but they don’t fully understand what it means. This blog post will look at what exactly Somogyi rebound is and why it can be so dangerous for your dog. Have a look:
What is Somogyi effect in dog?
The Somogyi effect or response is a normal physiologic condition that occurs due to the excessive dosage of insulin, and in most cases, the excess dosage results in hypoglycemia. The insulin works to reduce the blood glucose level in a pet’s body, but due to the excessive insulin dosage, the blood glucose level falls drastically than the normal levels.
How Somogyi effect affects your dog?
When the blood sugar levels get too low and result in hypoglycemia, the pet’s body defense mechanisms start to work and force the glucose/sugar levels to rise again. However, at this point, the dog’s body cannot control how higher the blood sugar goes, and it may reach too high and unimaginable levels. This whole process is the simple definition of the Somogyi effect in the dog.
The Somogyi effect is circular in its effect due to the insulin over dosage, especially when it is continuous. When you give your pet an insulin dose, the sugar levels first start to fall below the normal level then jump back again to an abnormally high level. And when you repeat the insulin dosage, it again leads to lower blood sugar levels and rebounds to an abnormally high point. And this cycle is continuous.
The Somogyi effect in dogs is also suspected when the blood glucose levels reduce swiftly regardless of the glucose nadir.
When to Suspect a Somogyi Overswing
- Least glycemia level: <65 mg/dL or 3.6 mmol/L
- Max glycemia level: 400–800 mg/dL or 22–44 mmol/L
- Persistent morning glucosuria range: >1% or 1–2 g/dL (strips)
- Early morning glycemia level: >400-450 mg/dL or 22 mmol/L
Clinical signs Of Somogyi Effect For Dogs:
- Polyuria, polydipsia
- Hypoglycemia (faintness, seizures, ataxia, abnormal behavior changes)
- High insulin dosage: close to 2.2 IU/kg and higher.
Diagnosing Somogyi Effect In Dogs:
To diagnose Somogyi effects in dogs, most vets look and analyze blood glucose curves. After thoroughly analyzing and examining those curves, vets conclude their findings of the Somogyi effect and also prescribe you the pet’s insulin dosage. In some cases, the insulin dosage is reduced.
Usually, vets use these blood glucose curves to confirm Somogyi response:
- Hypoglycemia (low base) is mostly followed by rebound hyperglycemia.
- A swift reduction in glycemia with an appropriate nadir followed by repeated hyperglycemia.
- Constant high blood glucose levels with no visible nadir.
What happens in Somogyi Effect?
Here’s what happens when your pet suffers from Somogyi Effect, after you give it too much insulin:
Glucose Level Drastically Reduce:
Blood sugar level decreases swiftly and result in hypoglycemia (Glucose level less than 65) after giving the insulin dosage. At this point, your dog will get hungry, restless, or lethargic. However, there won’t be any indicators at all.
Body Releases Epinephrine:
Due to the reduction in a dog’s blood glucose levels, its body releases various hormones, including epinephrine, which later converts into cortisol, glucagon, and growth hormones. These hormones also enhance sugar levels.
Your Dog Will Witness Increased Urination and Thirst
The quick rise in sugar levels due to the release of these hormones can cause increased thirst and urination, and if you misread these symptoms, things can become even worse in no time. Both these are apparent signs of insufficient insulin in a dog.
Due to any reason, if a person misinterprets these obvious signs of the Somogyi effect and unintentionally or intentionally enhances the insulin dosage, the issue aggravates and results in a more pronounced Somogyi effect.
Eventually, the dog’s body will release various hormones to save it, and consequently, it will get exhausted, and at this point, you might see another and more serious hypoglycemic event. This hyperglycemia due to a “rebound event” usually lasts for three days even if you reduce the insulin dosage. Here you cannot do anything but wait.
What if you don’t treat Somogyi Effect?
Somogyi effect, if left untreated, can be fatal for your pet, just like any other disease. Hence it would be best to consult the matter with your vet as soon as possible.
When the insulin dosage goes higher, the lows get more lower and cause counter-regulatory hormones to drive the blood glucose level’s higher in reply. The only way to prevent these extremely high levels is to stop the lows.
It’s uncommon to monitor the glucose level in a pet right when this is happening, and if you continue the insulin over dosage, it leads to a continuous rebound situation. Hence it is vital to treat the matter timely and recognize the patterns of Somogyi effect rebound.
How To Manage And Avoid Somogyi Effect in Dogs?
The most common reason for hypoglycemia, the Somogyi effect in dogs, is the sudden rise or over dosage of insulin to ‘stabilize’ diabetes. Hence it is suggested that regular monitoring and regular dose adjustment and ‘micro-management of sugar levels should be avoided.
Instead, your vet will observe the dog’s response to each and every insulin dose for up to one to two weeks, ideally before increasing it.
Furthermore, it’s essential for your dog’s health that treatment decisions should not be based on outputs of serial blood glucose curves or concentrations. Proper analysis and consideration of all the clinical symptoms should be done to treat and identify hypoglycemia or Somogyi effect in dogs.
In simple words, your primary goal should be a step-wise improvement to control diabetes and accordingly adjust the insulin dose. However, if you don’t see any significant improvement even after increasing the insulin dosage, you will have re-consider the dog’s treatment regimen.
Suppose there are apparent clinical signs of the Somogyi effect in dogs. In that case, your vet might decrease the insulin level, usually by 0.5-1.0 units, and they will monitor the dog’s response to the change.
However, if these clinical symptoms were under control previously, your vet will resume the previous insulin dosage and keep them under monitoring for a few weeks.
Then your vet will utilize these stats and information for further treatment, monitoring, and insulin dosage adjustment.
Which Dogs Are More Prone To Somogyi Effect?
All dog breeds are prone to Somogyi overswing. However, those suffering from diabetes and small dogs have a high risk for the Somogyi effect. This is because insulin dose adjustments are usually higher in such pets compared to their overall body weight. For these dogs, insulin dosing pens are helpful as they offer precise dosing compared to insulin syringes. This precise monitoring also reduces the risks of insulin-induced hypoglycemia.
How long does the Somogyi effect last in dogs?
This depends on case to case, and there is no straight answer to this question. Generally speaking, a Somogyi Effect in dogs lasts for up to 72 hours or three days after one hypoglycemic episode. But as mentioned above, this depends on various factors and severity of hypoglycemia and diabetes.
Is Somogyi A Common Occurrence?
Most pet parents believe that the Dog Somogyi Effect is a rare problem, but this is not true. A Somogyi Effect is rare but in diabetic humans, not in cats or dogs. According to a study conducted with parents of diabetic dogs, the Somogyi rebound effect is not rare, and many dogs have suffered from Somogyi rebound.
The study makes sense, and it is valid. The reason being we, human beings, can test our blood glucose levels frequently and whenever we want. Similarly, we can also sense and feel the symptoms of low blood glucose levels to prevent serious or reoccurring hypoglycemia or Somogyi rebound situation.
Unfortunately, not many pet parents monitor their pets properly, and quite often, they don’t have any idea about their dog’s health and sugar levels. This poor control can lead to severe Somogyi rebound situations in most cases.
At what time of day does the Somogyi Effect Dog occurs most?
The Somogyi effect in dogs can happen anywhere and anytime when your dog gets that extra insulin in their body. To check whether the high level of blood glucose levels in at early morning has caused this effect, we advise you to monitor your dog’s blood sugar levels at night, around 2 a.m. to 3 a.m. But still, it can occur anytime.
In the End:
Somogyi Effect or Rebounding in dogs can be a life-ending reaction, especially if you have a diabetic dog or it often experiences low blood sugar levels. But the good news it is treatable, and recovery is possible with proper and treatment.
If you’re concerned that your dog may have this severe condition, or if they are experiencing sudden fluctuations in their glucose levels, please let your vet know about it and let them determine the best course of action to keep your dog healthy and happy.